© 1997 Andrew Lundin, M.D. All rights reserved.
Reproduced with permission.
- Testosterone levels can be low in ESRD patients and are
usually associated with high levels of prolactin. Besides causing impotence,
lack of testosterone can also contribute to bone disease. Both are multicausal
problems which need to be sorted out and treated specifically. Instead of the
shots, testosterone is now availabe as skinpatches that are applied daily. One
has to be cautious with oral testosterone which can lead to liver problems
over the long haul. If one is impotent, just taking testosterone may not solve
the problem and other causes need to be looked for, such as:
- BP medications
- Poor circulation or nerve damage
- Inadequate dialysis causing one "not to feel well"
- Change in relationship between spouses due to ESRD
- There are treatments available for almost all causes of
impotence. It should also be noted that women with ESRD may have low estrogen
levels as well, certainly after menopause. Consideration should be given for
replacement for all the reasons estrogen is replaced in non-ESRD women.
Testosterone and estrogen as estradiol can easily be measured in the
Is a Urologist better than an Endocrinologist for
- The urologist may have more interest and skills in the
"plumbing" aspects of impotence, those that particularly effect patients with
diabetes or athersclerosis. This is not to say that they cannot also have
skills with hormonal manipulation.
- On the other hand the endocrinologist, particularly one who
specializes in this area (ask when making appointment) should be quite skilled
in hormone manipulation, replacement and medications.
Peter Lundin, M.D.
Edited by Stephen Z. Fadem, M.D.
Remember, this information is for education purposes only.
Please consult your own physician for specific treatment recommendations.
All medical and therapeutic decisions must come from your health care provider.The
information obtained through this service, and the information which you
receive through the Internet is only for general guideline purposes, and
is not an ultimate source of information, nor something which you should
rely on as a sole source for your medical care. The authors, editors, producers,
sponsors, and contributors shall have no liability, obligation or responsibility
to any person or entity for any loss, damage, adverse consequence alleged
to have happened directly or indirectly as a consequence of this material.